Ipilimumab, an anti-cytotoxic T-lymphocyte antigen (CTLA)-4 monoclonal antibody, is first-line therapy for stage IV melanoma. Although serious immune-related adverse events occur in 25% of patients receiving ipilimumab, serious neurological toxicity primarily consisting of transient sensory and motor neuropathies affect less than one percent. We report a melanoma patient who received high dose ipilimumab at 10 mg/kg as first-line therapy for metastatic disease. After the third dose, he developed "mild" encephalopathy with a reversible splenial lesion (MERS) of the corpus callosum by MRI and neurogenic bladder, two novel immune-related adverse events during checkpoint inhibition. In addition to headache, delirium and altered consciousness commonly seen with MERS, he also developed tremor, gait instability, paresthesias and neurogenic bladder. The latter two were thought to represent sensory and autonomic neuropathies, respectively. The syndrome gradually resolved following intravenous methylprednisolone at 2mg/kg divided twice daily for 5 days and a slow taper of oral prednisone over 8 weeks.
- Received January 30, 2015.
- Revision received March 17, 2015.
- Accepted March 18, 2015.
- Copyright © 2015, American Association for Cancer Research.